Montana, 2008High Wind in Montana, November 18, 2008
November 18, 2008 · NWS TFX · 1 event in 1 county or zone
Strong westerly winds aloft produced gusty surface winds along the Northern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds aloft produced gusty surface winds along the Northern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 18, 11:30 AM MST, 3 hours earlier.
Area forecast discussion, Nov 18, 11:30 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1130 AM MST TUE NOV 18 2008
...UPDATE TO AVIATION...
.DISCUSSION...
UPDATE FORTHCOMING AS SKY CONDITION GRIDS HAVE BEEN SOMEWHAT
ALTERED. RATHER FLAT UPPER RIDGE WILL PERSIST OVER THE AREA TODAY
WITH PLENTY OF MID AND HIGH LEVEL MOISTURE MOVING THROUGH THE RIDGE
POSITION. THE SURFACE GRADIENT REMAINS TIGHT NEAR GLACIER PARK AND
WINDS HAVE BEEN GUSTY AT TIMES. WILL LEAVE HIGH WIND WARNING IN
PLACE FOR NOW BUT WILL CONTINUE TO EVALUATE AS THE MORNING WEARS ON.
IT APPEARS THIS SITUATION WILL REMAIN MARGINAL. EMANUEL
&&
.AVIATION...
UPDATED 1830Z.
A STRONG WESTERLY FLOW ALOFT WILL CONTINUE TO BRING BROKEN HIGH
CLOUDINESS AND VFR CONDITIONS TO NORTH CENTRAL...CENTRAL...AND
SOUTHWEST MONTANA INTO THIS EVENING. BREEZY WESTERLY WINDS WILL MIX
DOWN TO THE SURFACE ACROSS NORTH CENTRAL AND CENTRAL MONTANA. GUSTS
THERE WILL UP TO 40 KT...WHILE GUSTS OF 45 TO 65 KT ARE POSSIBLE
ALONG THE ROCKY MOUNTAIN FRONT. A COLD FRONT CURRENTLY ALONG THE
CANADIAN BORDER WILL MOVE SOUTH THROUGH NORTH CENTRAL AND CENTRAL
MONTANA THIS EVENING AND OVERNIGHT...DECREASING THE WINDS AND
SHIFTING THEM MORE NORTHERLY. WINDS WILL INITIALLY BEGIN TO SHIFT
AFTER 03Z ALONG THE BORDER...PROGRESSING SOUTH THROUGH THE KCTB AND
KHVR TERMINALS BY 07Z THEN THROUGH THE KLWT AND KGTF TERMINALS BY
09Z. MID LEVEL CLOUDS WILL INCREASE IN THE VICINITY OF THE
FRONT...THEN LOWER CLOUDS WITH HIGH MVFR CONDITIONS AND OCCASIONAL
PRECIPITATION WILL MOVE INTO THE AREA BEHIND THE FRONT AS A
DISTURBANCE MOVES THROUGH THE FLOW ALOFT. THE CLOUDS AND SHOWERS
WILL MOVE INTO THE KHLN TERMINAL AREA AS WELL AFTER 09Z...BUT THE
KBZN TERMINAL SHOULD AVOID THESE CONDITIONS THROUGH 18Z WEDNESDAY.
&&
.PREV DISCUSSION...ISSUED 400 AM MST TUE NOV 18 2008
TODAY...A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE BUILDING
OVER THE REGION TODAY. THUS MOSTLY DRY AND UNSEASONABLY MILD AIR CAN
BE EXPECTED TO RESIDE OVER THE AREA. AFTERNOON TEMPERATURES WILL BE
NEAR RECORD HIGHS IN MANY AREAS...WITH A FEW RECORDS LIKELY BE SET.
GREAT FALLS HAS THE BEST CHANCE AT SEEING A NEW RECORD. WINDS HAVE
BEEN SLOW TO PICK UP OVER THE ROCKY MOUNTAIN FRONT...BUT THEY HAVE
BEEN STARTED TO GUST OVER 40 MPH IN THE PAST HOUR NEAR THE DIVIDE.
WITH STRONG WINDS STILL EXPECTED LATER THIS MORNING AND INTO THE
AFTERNOON HOURS...THE HIGH WIND WARNING WILL REMAIN IN PLACE FOR THE
ROCKY MOUNTAIN FRONT AND THE CUT BANK AREA.
FOR TONIGHT...THE NEXT CANADIAN COLD FRONT BEGINS TO PUSH SOUTHWARD
INTO THE AREA. EXPECT THE COLD FRONT TO BE NEAR A GREAT FALLS TO
LEWISTOWN LINE BY 6 AM WEDNESDAY MORNING. THUS A FAIRLY MILD NIGHT
CAN BE EXPECTED FOR LOCATIONS SOUTH OF GREAT FALLS...WITH
TEMPERATURES COOLING OFF QUICKLY BEHIND THE COLD FRONT. THERE WILL
BE A SLIGHT CHANCE FOR SHOWERS NEAR THE DIVIDE.
FOR WEDNESDAY THROUGH THURSDAY...EXPECT A BAND OF PRECIPITATION TO
DEVELOP ALONG THE COLD FRONT ON WEDNESDAY MORNING AS IT MOVES
SOUTHWARD THROUGH THE REGION. BECAUSE WE HAVE BEEN SO MILD...A MIX
OF RAIN AND SNOW IS EXPECTED AT LOWER ELEVATIONS...WITH MAINLY SNOW
FALLING ABOVE 5000 FEET. THIS AREA OF PRECIP WILL CONTINUE TO AFFECT
MUCH OF CENTRAL MONTANA ON WEDNESDAY AFTERNOON...BEFORE DIMINISHING
LATE WEDNESDAY NIGHT. ANOTHER ROUND OF PRECIP WILL START TO AFFECT
THE ROCKY MOUNTAIN FRONT BY LATE THURSDAY AFTERNOON...AS AN UPPER
LEVEL DISTURBANCE APPROACHES FROM THE WEST. EXPECT TEMPERATURES TO
COOL OFF TO MORE SEASONABLE READINGS...WITH MORNING LOWS COLDER THAN
THEY HAVE BEEN OF RECENT...ESPECIALLY NEAR THE US/CANADIAN BORDER.
BRUSDA
THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS START OFF THE PERIOD IN
DECENT AGREEMENT BRINGING SHORTWAVE ENERGY AND AN ASSOCIATED SURFACE
FRONT THROUGH CENTRAL MONTANA THURSDAY EVENING. HAVE INCREASED POPS
ACROSS THE REGION FOR THIS TIME FRAME AND HAVE ALSO LOWERED FRIDAY
HIGH TEMPERATURES SEVERAL DEGREES. MODELS SIGNIFICANTLY DIVERGE
BEYOND FRIDAY AND THERE IS VERY LOW CONFIDENCE IN ANY GIVEN SOLUTION
FOR THIS TIME FRAME. AS A RESULT I HAVE MADE ONLY MINOR CHANGES TO
THE FORECAST FOR NEXT WEEKEND AND AM KEEPING POPS FAIRLY CLOSE TO
CLIMATOLOGY. MPJ
MONDAY THROUGH TUESDAY...MODEL DIFFERENCES DURING THIS PERIOD
CONTINUE TO DETRACT FROM FORECAST CONFIDENCE. A COMPROMISE WAS USED
LEANING TOWARD THE ECMWF SOLUTION...BECAUSE OF BETTER RUN TO RUN
CONSISTENCY. AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE PACIFIC
NORTHWEST DRIFTS TOWARD WESTERN MONTANA DURING THIS PERIOD. THIS
RESULTS IN A NORTHWESTERLY FLOW ALOFT OVER THE REGION. WEAK
DISTURBANCES IN THIS FLOW WILL BE RESPONSIBLE FOR PARTLY TO MOSTLY
CLOUDY SKIES AND A CHANCE OF MAINLY MOUNTAIN SNOW SHOWERS. DOWNSLOPE
WINDS SHOULD RESTRICT PRECIPITATION OVER THE PLAINS AND LARGER
VALLEYS TO JUST A FEW RAIN OR SNOW SHOWERS. MILD AIR WITH THIS
SYSTEM SHOULD RESULT IN TEMPERATURES THAT ARE SEVERAL DEGREES ABOVE
SEASONAL AVERAGES. EK
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 67 34 41 24 / 0 10 20 20
CTB 62 30 40 20 / 0 10 20 20
HLN 61 34 47 29 / 0 0 30 20
BZN 63 35 50 29 / 0 0 10 30
WEY 48 25 44 23 / 0 0 0 10
DLN 62 34 53 28 / 0 0 10 10
HVR 64 29 38 16 / 0 10 20 10
LWT 66 32 40 22 / 0 10 30 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR MTZ009-010-
048.
&&
SHORT TERM...EMANUEL/BRUSDA
LONG TERM...MPJ/EK
AVIATION...COULSTON
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 18, 4:47 AM MST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
447 AM MST TUE NOV 18 2008
MTZ009-010-048-191200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
447 AM MST TUE NOV 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING REMAINS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT
AND THE CUT BANK AREA UNTIL 5 PM TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-011>015-044>047-049>055-191200-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
447 AM MST TUE NOV 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, North Rocky Mountain Front
- When
- November 18, 2:30 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 63 mph was reported at the Two Medicine DOT site. Additionally, a wind gust to 70 mph was reported St Mary 13W (Logan Pass).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in North Carolina, November 18, 20088 events
- Flash Flood and Heavy Rain in Hawaii, November 18, 20083 events
- Lake-Effect Snow in Indiana, November 18, 20082 events
- Heat in California, November 18, 20082 events
- Wildfire in Hawaii, November 18 to 22, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139795.